Texas, 2008

Damaging Wind in Texas, August 12, 2008

August 12, 2008 · NWS EPZ · 1 event in 1 county or zone

Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT TUE AUG 12 2008

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA THROUGH FRIDAY. FAIRLY
MOIST AND UNSTABLE AIRMASS WILL PERSIST AND ALLOW ISOLATED
THUNDERSTORMS EACH AFTERNOON AND NIGHT. UPPER LOW DROPS DOWN TO THE
CENTRAL PLAINS SATURDAY AND BRINGS A WEAK COOL FRONT INTO THE AREA.
THIS SHOULD ALLOW HIGHER COVERAGE OF THUNDERSTORMS FOR
SATURDAY...BEFORE BECOMING ISOLATED AGAIN SUNDAY AND MONDAY AS UPPER
LOW MOVES EAST. WITH MOISTURE REMAINING ABUNDANT SOME THUNDERSTORMS
WILL PRODUCE HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING. DAY
TIME TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES DURING THE
PERIOD...EXCEPT FOR SATURDAY.

&&

.DISCUSSION...
WV IMAGERY SHOWING THE DEEP LAYERED MOISTURE MOSTLY SOUTH OF THE CWA
ASSOCIATED WITH EXTENSIVE UPPER TROUGH AND DEFORMATION ZONE
EXTENDING FROM THE UPPER MIDWEST TO JUST SOUTH OF THE CWA. PW
IMAGERY ALSO SHOWING PWS DECREASING FROM AROUND 1.4 EARLY THIS
MORNING TO JUST LESS THAN AN INCH IN THE NORTH TO AROUND 1.2 INCHES
IN THE SOUTH. HOWEVER ABUNDANT LOW AND MID LEVEL MOISTURE REMAINS.
MORNING EPZ SOUNDING SHOWED PLENTY OF BOUYANCY THOUGH STORMS MAY
TAKE AWHILE TO PUNCH THROUGH DECENT CAP AROUND 25K FT.

FORECAST THROUGH FRIDAY LOOKS PRETTY STATIC WITH PERSISTENT LOWER
LEVEL MOISTURE FUELING SCATTERED MOUNTAIN THUNDERSTORMS AND ISOLATED
THUNDERSTORMS OVER THE LOWLANDS WHILE THE HIGH ALOFT CONTINUES OVER
ARIZONA AND WESTERN NEW MEXICO. ECMWF AND GFS BOTH SIMILAR IN MOVING
UNSEASONABLY DEEP UPPER LOW OVER EASTERN COLORADO FRIDAY AFTERNOON
AND INTO THE CENTRAL PLAINS SATURDAY. THIS SHOULD ALLOW WEAK
BACKDOOR COOL FRONT INTO THE EASTERN CWA FRIDAY EVENING WHICH COULD
INCREASE THUNDERSTORM COVERAGE IN THIS AREA. DID INCREASE COVERAGE
ON SATURDAY AS GOOD SYNOPTIC LIFT OCCURS WITH THE STRONG CYCLONIC
FLOW. DECREASED COVERAGE AGAIN ON SUNDAY AS GFS MOVES UPPER LOW
QUICKLY EAST. WILL HAVE TO WATCH THOUGH AS ECMWF STILL KEEPS LOW
CLOSE ENOUGH TO US ON SUNDAY TO AFFECT US.

&&

.AVIATION...
VALID 13/0000Z - 14/0000Z...
ISOLATED THUNDERSTORMS DURING THE PERIOD MAINLY 00Z-06Z MOVING
SLOWLY WEST. ISOLATED RESIDUAL -SHRA 06Z-14Z. OVERALL PREVAILING VFR
CONDITIONS EXCEPT BRIEF MVFR TO IFR IN TSRA +TSRA. SFC WINDS WILL
GNLY PREVAIL FROM THE SOUTHEAST AT 10 KTS OR LESS. WINDS WILL BE
GUSTY AND VARIABLE NEAR STORMS. SEE APPROPRIATE TAFS FOR MORE
DETAILS.

&&

.FIRE WEATHER...
A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS THE BORDERLAND
FOR MUCH OF THE WEEK. ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AND MAY CONTINUE THROUGH
UNTIL THE EARLY MORNING HOURS IN SOME LOCATIONS. HEAVY RAINS CAN BE
EXPECTED WITH STRONG STORMS...HAIL IS ALSO POSSIBLE WITH LARGE
STORMS. WINDS WILL GENERALLY BE LIGHT EXPECT NEAR STORMS AND
RELATIVE HUMIDITIES WILL HAVE GOOD RECOVERIES. FIRE DANGER FOR MOST
OF THE CWA REMAINS AT LOW TO MODERATE LEVELS. A BACKDOOR COLD FRONT
IS FORECAST TO MOVE INTO THE AREA LATER FRIDAY INTO THE WEEKEND
WHICH SHOULD FURTHER ENHANCE THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  96  73  97  73 /  20  20  20  20  20
SIERRA BLANCA TX        70  91  66  92  70 /  20  20  20  20  20
LAS CRUCES              71  95  69  97  70 /  20  20  20  20  20
ALAMOGORDO              70  92  68  93  68 /  20  20  20  20  20
CLOUDCROFT              49  72  49  72  50 /  20  30  30  30  30
TRUTH OR CONSEQUENCES   68  92  68  93  68 /  20  20  30  30  20
SILVER CITY             61  87  60  88  61 /  30  30  20  30  30
DEMING                  69  94  68  96  68 /  20  20  20  20  20
LORDSBURG               68  96  68  98  67 /  20  20  20  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Aug 12, 9:44 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1044 AM MDT TUE AUG 12 2008

NMZ022>025-030>032-TXZ055-056-131830-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1044 AM MDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. SOME STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH.
ISOLATED STORMS MAY ALSO DROP OVER 2 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE FORECAST
PERIOD...MAINLY FROM MID AFTERNOON THROUGH THE EARLY MORNING HOURS.
SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINS POSSIBLE. COVERAGE
MAY INCREASE SOME ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

In the hours before

Special weather statement, Aug 12, 1:46 PM MST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
246 PM MDT TUE AUG 12 2008

TXZ055-122200-
EL PASO-
INCLUDING THE CITY OF...EL PASO
246 PM MDT TUE AUG 12 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN EL PASO COUNTY...

AT 245 PM...A STRONG THUNDERSTORM WAS CENTERED NEAR U.S. ROUTE 54
JUST SOUTH OF THE EL PASO OTERO COUNTY LINE. THIS STORM WAS MOVING
WSW AT ABOUT 20 MPH...AND MAY PRODUCE TORRENTIAL DOWNPOURS...
SMALL HAIL... AND WIND GUSTS TO 40 MPH OVER PARTS OF NORTHEAST EL
PASO THROUGH ABOUT 330 PM THIS AFTERNOON.

HARDIMAN
Special weather statement, Aug 12, 3:30 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
430 PM MDT TUE AUG 12 2008

NMZ024-122330-
TULAROSA BASIN/SOUTHERN DESERT-
INCLUDING THE CITY OF...ALAMOGORDO
430 PM MDT TUE AUG 12 2008

...THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS AFFECTING
ALAMOGORDO...

AT 430 PM A SLOW MOVING THUNDERSTORM WAS LOCATED OVER ALAMOGORDO
WHILE DRIFTING SLOWLY TO THE WEST. THIS STORM WILL PRODUCE
TORRENTIAL RAINFALL...WHICH SHOULD CAUSE MINOR STREET FLOODING IN
POOR DRAINAGE AREAS.

GUSTY WINDS UP TO 40 MPH WILL ALSO BE POSSIBLE. THIS SAME STORM
PRODUCED 50 MPH WINDS AT ALAMOGORDO AIRPORT SHORTLY AFTER 4 PM...
AS THE STORM MOVED JUST WEST OF THE SACRAMENTO MOUNTAINS.

HARDIMAN
Special weather statement, Aug 12, 4:49 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
549 PM MDT TUE AUG 12 2008

NMZ023-024-031-032-130130-
SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT-
SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO...
DEMING...LAS CRUCES
549 PM MDT TUE AUG 12 2008

...ISOLATED THUNDERSTORMS WITH STRONG WINDS OVER THE LOWLAND DESERTS...

AT 545 PM...RADAR INDICATED A FEW ISOLATED THUNDERSTORMS OVER
PARTS OF LUNA... DONA ANA... OTERO... AND SIERRA COUNTIES.

WITH A SLIGHTLY LESS HUMID AIRMASS IN PLACE...CONDITIONS HAVE
BECOME IDEAL FOR WET MICROBURSTS THROUGH THE EVENING HOURS. SOME
OF THESE STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH. STRONG
WINDS HAVE ALREADY BEEN OBSERVED OVER UNPOPULATED AREAS OF WHITE
SANDS MISSILE RANGE.

AT 545 PM... THE STRONGEST STORM WAS LOCATED JUST SOUTHWEST OF
DEMING... AND THIS STORM COULD PRODUCE WIND GUSTS OF 45 TO 50 MPH
IN THE DEMING AREA THROUGH ABOUT 7 PM.

HARDIMAN
Special weather statement, Aug 12, 5:36 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 PM MDT TUE AUG 12 2008

NMZ023-024-030>032-TXZ055-056-130300-
SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO...
LORDSBURG...DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...
DELL CITY
636 PM MDT TUE AUG 12 2008

...ISOLATED THUNDERSTORMS WITH STRONG WINDS POSSIBLE OVER THE
LOWLAND DESERTS THIS EVENING...

AT 630 PM MDT...RADAR CONTINUED TO INDICATE ISOLATED
THUNDERSTORMS ACROSS THE LOWLAND DESERTS OF NEW MEXICO. WITH A
SLIGHTLY DRIER AIRMASS CURRENTLY IN PLACE...CONDITIONS ARE RIPE
FOR SOME OF THESE STORMS TO PRODUCE MICROBURSTS...WITH WIND GUSTS
IN EXCESS OF 50 MPH.

SATELLITE IMAGERY AND RADAR TRENDS SUGGEST THUNDERSTORMS COULD
DEVELOP OVER PARTS OF DONA ANA AND EL PASO COUNTIES THIS
EVENING...POTENTIALLY AFFECTING THE LAS CRUCES AND EL PASO AREAS.

THE IMPACTS FROM THESE STORMS WILL BE HIGHLY LOCALIZED...BUT
TORRENTIAL DOWNPOURS...SMALL HAIL...WIND GUSTS AROUND 50 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALL BE POSSIBLE WHERE
STORMS DO DEVELOP.

HARDIMAN

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 12, 6:37 PM MST
Where
El Paso County, 5 mi NNW of El Paso Intl Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.867, -106.413

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134116.